Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 6, 2021Branch County, Michigan

NWS Northern Indiana issued this special weather statement at Aug 6, 2021, 8:07 PM EDT for Branch County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 8:07 PM EDT (00:07 UTC)
Expired
Aug 6, 2021, 9:00 PM EDT
In force
53 min
Issued by
NWS Northern Indiana
Hail
0.25 in
Wind
50

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS83 KIWX 070007
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
807 PM EDT Fri Aug 6 2021
 
MIZ080-070100-
Branch MI-
807 PM EDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of Branch County through
900 PM EDT...

At 807 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Colon to 10 miles south of Bronson. Movement
was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Coldwater, Bronson, Quincy, Union City, Girard, Kinderhook, Batavia,
California, Gilead, Sherwood, East Gilead, South Butler, Marble Lake,
Matteson Lake, Lake Of The Woods, Hodunk and Coldwater Lake.

This includes Interstate 69 in Michigan between mile markers 2 and
21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4182 8482 4180 8483 4176 8515 4176 8529
      4206 8529 4207 8526 4207 8488
TIME...MOT...LOC 0007Z 225DEG 23KT 4198 8534 4172 8523 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:34 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 6, 7:34 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
734 PM EDT Fri Aug 6 2021

.SYNOPSIS...
Issued at 728 PM EDT Fri Aug 6 2021

Showers and thunderstorms this evening can produce locally heavy
rainfall, small hail, and damaging wind gusts. This activity is
expected to weaken after sunset. Otherwise, hot and more humid
this weekend with additional chances for wet weather.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 308 PM EDT Fri Aug 6 2021

A shortwave approaches within the large scale trough this afternoon
and evening and will serve as the focus for showers and
thunderstorms. A few showers and storms may form out ahead of the
wave this afternoon into the evening with heavy rain and gusty
winds. Then, there is still plenty of model disagreement on if
storms will actually form between 00z and 12z tonight, but if they
do they the main focus will be heavy rain that could lead to
flooding especially in urban areas. This is as a result of slower
storm movement and potential backbuilding along with boundary-
parallel flow leading to storm training. During this time, and as
the wave approaches the area, it is collocated with plenty of
SBCAPE, high moisture transport and areas of moisture flux
convergence so there is expected to be plenty of moisture and lift
to work with as it enters areas west of IN-15. Looking at forecast
soundings from the NAMNEST and RAP time-sections, the moisture
column does look moist in the low levels which is also conducive to
heavy rain. Currently have 0.5 to 1.5 inch rainfall totals west of
IN-15, but could see locally higher totals where storms are able to
slow down or train. As a result of the increased cloud cover and
slightly increased humidity, tonight's low temps are expected to be
warmer than last night's staying the mid 60s.

Showers and storms could linger into a portion of Saturday morning
with some left over moisture convergence and instability, but we'll
then need to watch during the afternoon and evening time frame for
more convective development especially if clouds can break up for
instability recovery. Storms would be able to form along any remnant
outflow boundaries and would also have slow storm movement
especially later in the afternoon/early evening allowing for the
possibility of heavy rain that could lead to flooding. There is a
plume of DCAPE that appears to move in the same time as the
potential initiation period for storms looks to be, but the low
levels still look moist on forecast soundings. So if we can get some
more dryness in the low levels, gusty winds could be had within
storms that form Saturday evening. Shear is lacking between tonight
and Saturday night so the severe weather threat would be very
marginal. Saturday's high temps won't be much higher than today's
especially with the remnant cloud cover in the morning, but have
them in the mid 80s as opposed to the low 80s in anticipation of
clouds scattering out during the afternoon.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 308 PM EDT Fri Aug 6 2021

Behind Saturday's troughing, a broad ridge in between troughs moves
in. This should act to suppress thunderstorm activity during the day
and have removed PoPs during that period as a result. Now, the
southwesterly low level jet looks to edge into the west allowing for
increased heat and humidity on Sunday 850mb temps rise over 18C to
and dew points rise over 70 degrees allowing for highs in the upper
80s to near 90 degrees and low 90s for heat indices. This signifies
the first of the stretch of very hot days of 90+ degree heat indices
continuing into the middle part of the work week with Tuesday seeing
the biggest part of the area forecast to have heat indices top 100
degrees. Areas south of US-24 on Thursday still have a chance to see
90+ heat indices, but cooler temperatures could begin to edge slowly
in the from northwest as long as the the cold front starts to seep
in.

The other side of the conversation are the chances for showers. As
hinted at above, the chance for showers during this period wouldn't
start until late Sunday night in Monday morning at the earliest as
the next trough approaches. However, normally, diurnal forcing
brings the better chance for showers than a morning chance, so if
the slower EC is right perhaps there could be a shower or storm
around during the afternoon time, but even that is moving too
quickly for scattered pop-up storms so they may just remain sub-
severe that day. Chances for pop-up storms continue Tuesday and
Wednesday as well with an outside chance at a shower or storm
Thursday as long as the front hangs back or slows up. The chance on
Tuesday could have some 6.5 to 7.5 C/km mid level lapse rates to
work with which could introduce a hail or stronger wind chance if
that comes to fruition.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 728 PM EDT Fri Aug 6 2021

An MCV has spawned an area of rain and thunderstorms, which are
now pushing east of KSBN. The environment toward KFWA is less
favorable for thunderstorms, so have omitted the TS mention there.
Timing of the TEMPO group is high confidence based on the current
organization and trend of the line of storms. Wind tomorrow will
generally become more westerly, but less than 10KTS.

There are non-zero chances for thunderstorms Saturday afternoon as
an upper-level vorticity maximum lingers. Coverage and timing are
questionable, so I'll fine-tune that for the next issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 3:25 PM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
325 PM EDT Fri Aug 6 2021

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-071930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
325 PM EDT Fri Aug 6 2021 /225 PM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible tonight. The storms have the capacity to
produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible each day, except Sunday, mainly from mid
afternoon through the evening. The storms may be accompanied by gusty
winds and locally heavy rain.

Afternoon heat indices are expected rise to 95 degrees Sunday, 95 to
100 Monday and around 100 Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 6, 7:34 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
734 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLOOD            1 NNW OSCEOLA           41.68N 86.09W
08/06/2021                   ST. JOSEPH         IN   TRAINED SPOTTER

            WATER UP TO CAR BUMPER HEIGHT.

&&

PBM
Local storm report, Aug 6, 7:45 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     2 SSE OAK GROVE         41.26N 86.48W
08/06/2021                   STARKE             IN   LAW ENFORCEMENT

            TREE DOWNED.

&&

PBM
Special weather statement, Aug 6, 7:50 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
750 PM EDT Fri Aug 6 2021

INZ005-016-070030-
Kosciusko IN-Elkhart IN-
750 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southern Elkhart and
northern Kosciusko Counties through 830 PM EDT...

At 750 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nappanee, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Milford around 810 PM EDT.

Other locations in the path of this storm include Syracuse and North
Webster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4153 8566 4130 8565 4129 8606 4148 8606
TIME...MOT...LOC 2350Z 266DEG 27KT 4139 8603

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NWS
Local storm report, Aug 6, 7:56 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
756 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     1 S QUINCY              41.93N 84.88W
08/06/2021                   BRANCH             MI   PUBLIC

            TREE AND LARGE BRANCHES DOWN WITH EXTENSIVE
            DAMAGE TO FIFTH WHEEL TRAILER.

&&

PBM
Special weather statement, Aug 6, 7:56 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
756 PM EDT Fri Aug 6 2021

INZ006-007-070030-
Lagrange IN-Steuben IN-
756 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northwestern Steuben
and eastern Lagrange Counties through 830 PM EDT...

At 755 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lagrange, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Angola.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 349 and 352.
 Interstate 80 in Indiana between mile markers 134 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 8498 4156 8527 4169 8539 4176 8517
      4176 8512
TIME...MOT...LOC 2355Z 240DEG 19KT 4165 8525

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Aug 6, 8:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
807 PM EDT Fri Aug 6 2021

MIZ080-070100-
Branch MI-
807 PM EDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of Branch County through
900 PM EDT...

At 807 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Colon to 10 miles south of Bronson. Movement
was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coldwater, Bronson, Quincy, Union City, Girard, Kinderhook, Batavia,
California, Gilead, Sherwood, East Gilead, South Butler, Marble Lake,
Matteson Lake, Lake Of The Woods, Hodunk and Coldwater Lake.

This includes Interstate 69 in Michigan between mile markers 2 and
21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4182 8482 4180 8483 4176 8515 4176 8529
      4206 8529 4207 8526 4207 8488
TIME...MOT...LOC 0007Z 225DEG 23KT 4198 8534 4172 8523

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:00 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko30 min
Aug 6, 8:30 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Noble45 min
Aug 6, 9:31 PM EDTSpecial Weather StatementIWXDeKalb44 min
Aug 6, 11:09 PM EDTSpecial Weather StatementIWXLaPorte36 min
Aug 7, 12:23 AM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph3 hr
Aug 7, 12:57 AM EDTSpecial Weather StatementIWXMarshall33 min
Aug 7, 1:21 AM EDTSpecial Weather StatementIWXKosciusko24 min
Aug 7, 2:18 AM EDTSpecial Weather StatementIWXNoble27 min
Aug 7, 3:13 AM EDTSpecial Weather StatementIWXHuntington, Wabash32 min
Aug 7, 3:44 AM EDTSpecial Weather StatementIWXPulaski31 min
Aug 7, 5:25 AM EDTSpecial Weather StatementIWXFulton35 min
Aug 7, 5:28 AM EDTSpecial Weather StatementIWXKosciusko32 min
Aug 7, 11:58 AM EDTSpecial Weather StatementIWXAllen32 min
Aug 7, 12:08 PM EDTSevere Thunderstorm WarningIWXAllen37 min
Aug 7, 5:01 PM EDTSpecial Weather StatementIWXHuntington29 min
Aug 7, 1:43 PM EDTSpecial Weather StatementIWXAllen47 min
Aug 6, 8:33 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale39 min
Aug 7, 12:54 AM EDTAreal Flood AdvisoryIWXSaint Joseph3 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.